Arizona, 2022Flash Flooding and Lightning Strike in Arizona, August 4, 2022
August 4, 2022 · NWS PSR · 8 events in 2 counties and zones
A large thunderstorm complex developed and tracked into south-central Arizona during the early morning hours on the 4th with widespread heavy rainfall activity across the Phoenix area, leading to flash flooding. The thunderstorm complex continued to track westward through southwest Arizona and into the Lower Colorado River Valley through the morning hours while at the same time weakening in the…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $41,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large thunderstorm complex developed and tracked into south-central Arizona during the early morning hours on the 4th with widespread heavy rainfall activity across the Phoenix area, leading to flash flooding. The thunderstorm complex continued to track westward through southwest Arizona and into the Lower Colorado River Valley through the morning hours while at the same time weakening in the process.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 4, 3:06 AM MST, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 4, 3:06 AM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
306 AM MST Thu Aug 4 2022
.UPDATE...Updated Aviation discussion.
&&
.SYNOPSIS...
Good shower and thunderstorm chances this morning across southern
Arizona will shift over southeast California this afternoon with
fairly limited chances for storms areawide on Friday. Better and
more widespread chances for storms is expected this weekend,
especially by Sunday, likely persisting into early next week.
Temperatures will remain quite warm each day through the upcoming
weekend with lower desert highs mainly between 102 to 107 degrees,
resulting in areas of moderate heat risk across the lower
deserts.
&&
.DISCUSSION...
Much of the area is in store for a rainy morning today with a
large thunderstorm complex that has developed across southeast
Arizona and is expected to track westward through southern
Arizona through around mid morning. Current trends indicate a few
of the storms are fairly strong and possibly severe over the high
terrain northeast of Tucson, but as they continue to progress
westward into the lower deserts some weakening is likely due to
considerable CIN in the lower levels. As these storms become more
elevated as they move into the Phoenix area, heavy rainfall is
likely to be the main threat with some small hail and localized
40-50 mph wind gusts also possible.
Hi-res CAMs have been fairly consistent showing this complex of
showers and thunderstorms progressing all the way to the CO River
by mid morning, but eventually winding down as they move into
southeast California. For this afternoon, subsidence behind the
complex of storms should mainly prohibit storm development across
much of southern Arizona, but with forced ascent focused across
southeast California from a weak trough passing by to our west,
additional thunderstorm development will be possible in southeast
California. Drier air is forecast to spread over the area tonight
into Friday, further limiting storm chances to mainly over the
eastern Arizona high terrain.
The drier air is likely to persist into Saturday over the western
deserts, but models show a return to a favorable moist
southeasterly flow over southeast Arizona by Saturday morning and
then spreading through the rest of Arizona later in the day.
Storm potential by Saturday afternoon will improve considerably
over the eastern Arizona high terrain with at least some potential
for additional storms into the south-central Arizona deserts if
the daytime CIN can be overcome. At this point in time, Sunday
looks to have the best chances for more widespread storm activity
with ample moisture spreading throughout the entire lower deserts
and with indications of larger scale forced ascent associated
with a potential inverted trough tracking westward into the
region. Forecast confidence lowers a good deal going into early
next week, but the weather pattern and moisture levels are likely
to remain fairly conducive for monsoon activity.
Near normal temperatures are expected over the next several days,
but with humidities continuing to be elevated, it will feel quite
hot, especially if there is plenty of afternoon sunshine. Assuming
more active monsoon storm conditions by Sunday, high temperatures
are likely to creep more toward the 100 degree mark with NBM
guidance showing 100-103 degree highs early next week.
&&
.AVIATION...Updated 1005Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Cluster of showers and thunderstorms is expected to move through
the Phoenix area early this morning. With this activity, gusty
outflow winds along with some heavy rainfall activity will be
possible. Activity is expected to move westward away from the
terminals by 14z, with much calmer conditions the rest of the
period. Light easterly winds through the morning hours will become
westerly by late morning into the early afternoon hours with
speeds aob 10 kts.
Southeast California/Southwest Arizona including KIPL and KBLH:
Southwesterly winds will become southeasterly at KIPL and
southerly at KBLH during the overnight with speeds at around 10
kts. Some leftover morning convection over SW Arizona may cross
over the Lower Colorado River Valley, resulting in VCSH across
KBLH. SCT-BKN cloud ceilings aoa 10-15 kft will prevail through
the period.
&&
.FIRE WEATHER...
Moisture levels will remain fairly good across the region through
early next week with somewhat limited chances for thunderstorms
through Friday, but improving chances starting this weekend. The
elevated moisture levels and recent rainfall will keep the overall
fire threat low. Minimum humidity levels will range mostly from
20-30%, except 30-40% over higher terrain of eastern areas.
Overnight recovery will vary widely between 40-80% depending on
thunderstorm and rainfall locations any given day. Winds will
generally remain light with some occasional afternoon upslope
gusts, and stronger gusts resulting from thunderstorm outflows.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...Kuhlman
AVIATION...Hirsch/Lojero
FIRE WEATHER...Kuhlman
In the hours before
Special weather statement, Aug 4, 3:41 AM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
341 AM MST Thu Aug 4 2022
AZZ547>549-551>553-555-556-558-560>563-041130-
Fountain Hills/East Mesa AZ-Tonto Basin AZ-Northwest Pinal County AZ-
Southeast Valley/Queen Creek AZ-San Carlos AZ-East Valley AZ-
Apache Junction/Gold Canyon AZ-Dripping Springs AZ-Superior AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
Southeast Gila County AZ-Globe/Miami AZ-
341 AM MST Thu Aug 4 2022
...A strong thunderstorm will impact portions of Gila, Maricopa and
Pinal Counties through 430 AM MST...
At 341 AM MST, Doppler radar was tracking a strong thunderstorm near
Superior, moving west at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mesa, Chandler, Gilbert, Tempe, Apache Junction, Florence, Globe,
Superior, Hayden, East Mesa, Christmas, Gold Canyon, Queen Creek, San
Carlos, Miami, Gold Camp, Usery Mountain Park, San Tan Valley,
Seville and Florence Junction.
This includes the following highways...
US Highway 60 between mile markers 179 and 259.
AZ Route 87 between mile markers 162 and 171.
AZ Route 202 between mile markers 22 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3319 11050 3314 11059 3315 11063 3307 11073
3299 11076 3299 11079 3324 11095 3298 11133
3301 11157 3332 11195 3358 11156 3365 11105
3335 11044 3329 11046 3320 11040
TIME...MOT...LOC 1041Z 099DEG 32KT 3327 11105
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HirschEvent by event
6 flash flood, 1 lightning, 1 heavy rain. Local standard time, as filed.
Lightning, Maricopa
- When
- August 4, 4:54 AM MST
- Where
- Maricopa County, 1.03 mi ENE of (Phx)sky Harbor Arpt
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 33.434, -112.003
Lightning was reported to have struck a generator at Phoenix Sky Harbor International Airport, causing a server to go down and delay dozens of Southwest Airlines' flights for several hours. No injuries were reported.
Flash Flood, Maricopa
- When
- August 4, 5:04 AM MST to 7:04 AM MST
- Where
- Maricopa County, 2.21 mi W of Phoenix Turf Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.625, -112.118
ADOT webcams showed flooding at the I-17 and Greenway Road underpass, making the road impassable. Flooding was also reported at the I-17 and Thunderbird Road underpass. No damage or injuries were reported.
Heavy Rain, Maricopa
- When
- August 4, 5:10 AM MST
- Where
- Maricopa County, 2.85 mi N of Glendale Muni Arpt to 2.88 mi N of Glendale Muni Arpt
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 33.611, -112.222
Heavy rain caused a portion of the roof to collapse at Bashas near 75th Ave and Thunderbird Rd in Peoria. No injuries were reported. Timing estimated from radar.
Flash Flood, Maricopa
- When
- August 4, 5:15 AM MST to 6:15 AM MST
- Where
- Maricopa County, 2.25 mi S of Cactus to 2.14 mi S of Cactus
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.548, -112.057
Multiple videos and pictures on social media showed Dreamy Draw Wash flowing across low water crossings near 12th Street and Kaler Drive as well as 14th Street and Desert Park Lane. No damage or injuries were reported.
Flash Flood, Maricopa
- When
- August 4, 5:20 AM MST to 6:20 AM MST
- Where
- Maricopa County, 0.79 mi NW of Paradise Vly to 0.78 mi NW of Paradise Vly
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 33.579, -111.989
A video on social media showed a large amount of mud and rock debris across a low water crossing along Onyx Avenue near 42nd Street, indicating high flow in Tatum Wash earlier in the morning had made the road impassable. Further downstream along 40th Street near Mission Lane, another video indicated flow in the wash climbed high enough to overtop a bridge, partially pushing a guardrail over and leaving mud and small debris on the bridge. No injuries were reported.
Flash Flood, Maricopa
- When
- August 4, 5:30 AM MST to 6:30 AM MST
- Where
- Maricopa County, 2.68 mi WNW of Phoenix to 2.65 mi WNW of Phoenix
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 33.494, -112.113
Video showed I-17 southbound at Indian School Road under about a foot of water with law enforcement having to push a stalled vehicle out. No injuries were reported.
Flash Flood, Maricopa
- When
- August 4, 5:45 AM MST to 6:15 AM MST
- Where
- Maricopa County, 0.07 mi SSE of Phoenix Turf Arpt to 0.22 mi SSE of Phoenix Turf Arpt
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 33.629, -112.080
The Maricopa County Flood Control District streamflow gage along East Fork Cave Creek exceeded alarm stage, peaking at a height of 2.15 feet and a flow of 473 cfs and impacting a downstream low water crossing along 7th Avenue. No damage or injuries were reported.
Flash Flood, La Paz
- When
- August 4, 7:50 AM MST to 8:50 AM MST
- Where
- La Paz County, 1.48 mi SSE of Bouse to 1.44 mi SE of Bouse
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.911, -113.989
ADOT reported that SR 72 at milepost 30 near Bouse was closed due to flooding. No damage or injuries were reported. Timing was estimated from radar.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in District of Columbia, August 4, 20223 deaths · $2,000 · 2 events
- Damaging Winds and Lightning Strikes in Maryland, August 4, 20221 death · $369,000 · 61 kt wind · 32 events
- Heat in Nevada, August 4, 20221 death · 1 event
- Wildfire and Astronomical Low Tide in Washington, August 4 to 6, 2022$1.9 million · 2 events
- Tornado in Maryland, August 4, 20221 injured · $250,000 · EF1 · 1 event
- Wildfire in Washington, August 4 to 7, 20221 injured · $240,000 · 1 event
- Hail and Damaging Winds in Virginia, August 4, 2022$97,000 · 1 in hail · 18 events
- Flash Flood and Damaging Wind in Missouri, August 4, 2022$100,000 · 52 kt wind · 2 events
- Flash Flood in Illinois, August 4, 2022$100,000 · 1 event
- Damaging Winds in Virginia, August 4, 2022$76,000 · 65 kt wind · 3 events
- Damaging Winds in New York, August 4, 2022$39,000 · 50 kt wind · 14 events
- Flash Flooding in New Mexico, August 4, 2022$65,000 · 2 events